Your body's normal levels of melanin determine your natural skin colour, and exposure to ultraviolet rays from the sun increases the body's production of melanin, causing skin to darken. In some people, this leads to the condition of hyperpigmentation, where excessively dark patches appear on the hands, feet, knees and elbows from too much melanin in the body. A regular exfoliating and moisturising routine controls mild to moderate skin darkening, but you can treat extreme cases with a skin lightening cream containing hydroquinone.
- Skill level:
Things you need
- Exfoliating cleansing scrub
- Hydroquinine-based moisturiser
- Regular moisturiser
- UVA and UVB sunscreen
Consult your doctor for a check-up in case you have an undiagnosed health condition. The National Institutes of Health warn that endocrine-related diseases, such as Addison's syndrome, show similar symptoms to hyperpigmentation.
Exfoliate mildly affected areas daily with a gentle cleansing scrub to remove dead skin cells. Fresh, new skin will emerge in your natural colour as the old, dark skin patches are sloughed away through repeated sessions.
Apply a hydroquinone-based moisturiser to very dark hands, feet, knees and elbows, following the manufacturer's instructions. According to The American Osteopathic College of Dermatology, hydroquinone skin lighteners break up the body's excess storage of melanin, reducing the effects of hyperpigmentation.
Apply a regular moisturiser to your hands, feet, knees and elbows after bathing and before bedtime, to increase and maintain your skin's hydration levels. Hydrated skin regulates melanin more efficiently.
Cover exposed skin with a broad spectrum sunscreen when you go outside. Ultraviolet light from the sun encourages the body to produce melanin, and areas of hyperpigmentation under treatment with hydroquinone darken in the sun if you do not protect them from UVA and UVB rays.
Tips and warnings
- Creams containing corticosteroids and retinoids are alternatives to hydroquinone-based moisturisers.
- A three-week course of hydroquinone is recommended by The National Institutes of Health. According to the American Osteopathic College of Dermatology, prolonged use of hydroquinone, corticosteroids and retinoids can cause irritation.
- 20 of the funniest online reviews ever
- 14 Biggest lies people tell in online dating sites
- Hilarious things Google thinks you're trying to search for